Kansas, 2008

Damaging Winds in Kansas, August 13 to 14, 2008

August 13 to 14, 2008 · NWS GLD · 2 events in 2 counties and zones

Thunderstorms developed across portions of Nebraska and Kansas during the evening. Several strong wind gusts were reported, including one intense gust measured at 83 mph which caused tree and power line damage near Hill City after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across portions of Nebraska and Kansas during the evening. Several strong wind gusts were reported, including one intense gust measured at 83 mph which caused tree and power line damage near Hill City after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 11:00 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 13, 11:00 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT WED AUG 13 2008

.DISCUSSION...
220 PM MDT WED AUG 13 2008

17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW ALOFT
ACROSS THE CWA...WITH A SMALL SHORT WAVE TROUGH MOVING ACROSS
SOUTHERN NEBRASKA. A LARGER AND STRONGER TROUGH WAS LOCATED JUST TO
THE NORTH OF THE MONTANA/CANADA BORDER. AT THE SFC...RIDGE WAS
SLIDING TO THE SOUTHEAST OF THE AREA AS TROUGH DEVELOPED ACROSS
EASTERN COLORADO.

TONIGHT...MAIN CONCERN FOR THE PERIOD WILL BE PRECIPITATION CHANCES
AND COVERAGE OVERNIGHT. NAM AND GFS VERY DIFFERENT OVERNIGHT WITH
NAM MUCH MORE AGGRESSIVE DEVELOPING THUNDERSTORMS ACROSS THE AREA.
PATTERN LOOKS SIMILAR TO THE PAST FEW DAYS WITH AREA OF SFC
CONVERGENCE ALONG WESTERN FRINGE OF AREA. TDS MUCH LOWER THAN
PREVIOUS DAYS...AND WITH TEMPS ALOFT SIMILAR TO THOSE YESTERDAY AM
CONCERNED THAT CAPPING MAY INHIBIT WIDESPREAD THUNDERSTORMS AND AT
THIS POINT THINK NAM MAY NE A BIT OVERDONE. NEXT SHORTWAVE TROUGH
NOT EXPECTED TO IMPACT THE CWA UNTIL TOMORROW MORNING...AND ALTHOUGH
LLJ DOES GET GOING TONIGHT POINT SOUNDINGS SUGGEST CAPPING ABOVE
THIS LEVEL WILL BE STRONG. SREF POPS REMAIN ARE IN THE 70-90 PERCENT
RANGE TONIGHT HOWEVER...SO CONFIDENCE ON IT REMAINING DRY ARE NOT
HIGH EITHER. FOR NOW ARE GOING TO KEEP MID RANGE POPS AND WATCH HOW
AFTERNOON DEVELOPS BEFORE MAKING A FINAL CALL.

TOMORROW-TOMORROW NIGHT...FIRST SHORT WAVE TROUGH WILL MOVE EAST
ACROSS THE AREA AFTER 12Z...WHILE STRONGER SHORT WAVE TROUGH DIVES
TO THE SOUTH ACROSS WYOMING. LARGE SCALE FORCING FOR ASCENT WILL
OVERSPREAD THE AREA AHEAD OF THE TROUGH AS COLD FRONT SLIDES SOUTH
ACROSS THE AREA. BEST CORRELATION OF UPPER FORCING AND SFC BASED
INSTABILITY WILL OCCUR BTWN 18Z AND 00Z AHEAD OF THE COLD
FRONT...AND WILL FOCUS HIGHEST POPS IN THIS TIME FRAME. BOTH NAM AND
GFS QUICKLY MOVE THE FRONT THROUGH THE AREA...WITH NEARLY THE ENTIRE
AREA POST FRONTAL BY 00Z. DIV Q FIELDS ALSO INDICATE WIDESPREAD
FORCING FOR SUBSIDENCE ACROSS THE AREA...AND ALTHOUGH MODELS HOLDING
ONTO PRECIPITATION THROUGH THE NIGHT...AM LESS OPTIMISTIC ABOUT THIS
PERIOD. WILL LINGER SOME HIGHER POPS ACROSS THE EASTERN AND SOUTHERN
FRINGE OF THE AREA EARLY TO ACCOMMODATE TIMING DIFFERENCES.

FRIDAY-SATURDAY...STRONG TROUGH WILL BEGIN TO MOVE INTO NORTHERN
COLORADO AND WILL SLOWLY MOVE TO THE SOUTHEAST THROUGH THE PERIOD.
DIFFERENCES BEGIN TO EMERGE WITH HOW FAST THE TROUGH MOVES
THROUGH...WITH THE NAM CONSIDERABLY SLOWER THAN THE GFS. SREF MEAN
GENERALLY FAVORS THE MORE PROGRESSIVE GFS SO FAVORED THIS SOLUTION
THROUGH THE PERIOD. WITH LOW TAKING A MORE WESTWARD
TRACK...STRONGEST AND DEEPEST FORCING FOR ASCENT WILL GENERALLY BE
WEIGHTED ACROSS THE WESTERN CWA...WITH MOST OF THE FORCING REMAINING
WEST OF THE AREA. ADJUSTED POPS TO BE WEIGHTED MORE IN THE
WEST...CLOSER TO THE H5 LOW. BY SATURDAY...DIFFERENCES IN MODEL
SOLUTIONS BEGIN TO LOWER CONFIDENCE IN FORECAST. NAM CONTINUES TO
HOLD LOW ALONG THE ROCKIES...WHILE GFS HAS LOW CENTERED OVER
SOUTHEAST COLORADO. WITH SUCH DIFFERENCES IN POSITION...NOT GOING TO
TRY TO PINPOINT MOST LIKELY AREA OF PRECIP AND WILL JUST KEEP CHANCE
POPS EVERYWHERE.

IN THE EXTENDED...PRIMARY CONCERN FOR THE PERIOD WILL BE THE SPEED
AND TRACK OF CLOSED H5 LOW THAT WILL MOVE ACROSS THE AREA DURING THE
START OF THE PERIOD. 12Z GFS MUCH MORE PROGRESSIVE WITH THIS SYSTEM
THAN OVERNIGHT ECMWF...WHICH IS A DEPARTURE FROM 00 AND 06Z GFS. 00Z
ENSEMBLE MEMBERS GENERALLY SUPPORT THE 12Z SOLUTION HOWEVER...SO
GENERALLY WENT WITH GFS IDEA OF A QUICKER END TO PRECIPITATION AND
BRINGING BACK WARMER TEMPS SOONER. EVEN WITH QUICKER
SOLUTION...WOULD EXPECT COOLER TEMPS TO LINGER IN THE EAST THROUGH
THE PERIOD.

JRM
&&

.AVIATION...
1057 PM MDT WED AUG 13 2008

FOR THE 06Z TAFS...CONVECTION MADE IT INTO KMCK BUT SHOULD BE OUT
OF THE TERMINAL BY THE START OF THE TAF CYCLE. ANTICIPATE VFR
CONDITIONS WITH GENERALLY LIGHT AND VARIABLE WINDS OVERNIGHT
TONIGHT. NEXT SHORTWAVE TROUGH MOVES INTO THE AREA BY AROUND
MIDDAY THURSDAY. HAVE GONE AHEAD AND PULLED PRECIP BACK OUT OF THE
TAF BUT MAINTAINED MENTION OF POSSIBLE CONVECTION WITH CB CLOUD
GROUP AS AREAL COVERAGE AND EXACT TIMING ARE UNCERTAIN. KMCK COULD
SEE MVFR CIGS AS PRECIP COMES TO AN END AROUND 03Z FRIDAY MORNING.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 13, 11:00 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT WED AUG 13 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT WED AUG 13 2008 /1200 PM CDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA THIS AFTERNOON INTO THE OVERNIGHT HOURS AS UPPER LEVEL
DISTURBANCES MOVE THROUGH THE AREA FROM THE NORTHWEST.
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE
AREA FROM THE NORTH. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY. THE ATMOSPHERE WILL NOT BE AS UNSTABLE SO THAT THE MAIN
THREAT WILL BE CLOUD TO GROUND LIGHTNING WITH ANY ISOLATED
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DDT

In the hours before

Local storm report, Aug 13, 7:54 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 NNW JOES              39.70N 102.71W
08/13/2008  M1.25 INCH       YUMA               CO   TRAINED SPOTTER

            COCORAHS OBSERVER REPORTS QUARTER TO HALF DOLLAR SIZE
            HAIL.

&&

FOLTZ
Local storm report, Aug 13, 8:00 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             3 E JOES                39.65N 102.62W
08/13/2008  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

KJAMES
Special weather statement, Aug 13, 9:17 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT WED AUG 13 2008

KSZ013-027-140400-
SHERMAN-WALLACE-
917 PM MDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RULETON...AND MOVING SOUTHEAST AT 36 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 3 AND 27.

DLF
Special weather statement, Aug 13, 9:24 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT WED AUG 13 2008

NEZ080-140415-
HITCHCOCK-
1024 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF PALISADE...AND MOVING SOUTHEAST
AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

DLF
Special weather statement, Aug 13, 10:09 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1009 PM MDT WED AUG 13 2008

KSZ027-028-042-140445-
LOGAN-WALLACE-WICHITA-
1109 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...LOGAN
COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...

AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WALLACE...AND MOVING
SOUTHEAST AT 44 MPH.  WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH THIS THUNDERSTORM.

DLF
Special weather statement, Aug 13, 10:27 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MDT WED AUG 13 2008

KSZ028-042-140500-
LOGAN-WICHITA-
1127 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTH OF MARIENTHAL...AND MOVING
SOUTHEAST AT 36 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

DLF

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
August 13, 11:39 PM CST to August 14, 12:00 AM CST
Where
Graham County, Hill City
Measured
72 kt (83 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.370, -99.850

Hill City ASOS measured a peak wind of 83 mph with severe gusts continuing until midnight. Law enforcement reported trees and power lines, some major, were blown down around town. Large dumpsters were also blown around. Many residents were without power.

Thunderstorm Wind, Norton

When
August 14, 12:02 AM CST
Where
Norton County, Norton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -99.880

KSN Weather Lab school mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115503, 115505.